Article Text

PDF
Diltiazem overdose: a role for high-dose insulin
  1. Neil Abeysinghe,
  2. Jessica Aston,
  3. Sonia Polouse
  1. Department of Anaesthesia, The Shrewsbury and Telford Hospital NHS Trust, Princess Royal Hospital, Telford, UK
  1. Correspondence to Neil Abeysinghe, Department of Anaesthesia, The Shrewsbury and Telford Hospital NHS Trust, Princess Royal Hospital, Apley Castle, Telford TF1 6TF, UK; abeysingN{at}aol.com

Abstract

A 62-year-old man presented 6 h after a mixed intentional overdose of dilatizem (Adizem-SR), atorvastatin, aspirin and isosorbide mononitrate. He was symptomatic, with vomiting, blurred vision and unsteady gait. Despite initial fluid resuscitation and calcium chloride, glucagon, and high-dose ionotropic therapy, his hypotension remained refractory to treatment. A bolus of high-dose insulin (Actrapid) was administered, followed by a continuous infusion. Glucose was administered to maintain a state of euglycaemia. Over the following 24 h, the patient was given 1140 units of accumulative insulin. This resulted in a significant improvement in arterial blood pressure values and metabolic indices, allowing contiguous weaning off inotropes. This case supports the use of rescue hyperinsulinaemic euglycaemia in patients with an overdose of calcium channel blockers who remain hypotensive despite standard pharmacological measures.

  • Calcium channel blockers
  • diltiazem
  • insulin
  • mental health
  • overdose
  • poisoning

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; not externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.